Breastfeeding

Breast feeding is recommended for most women with epilepsy, because breast milk provides a variety of benefits to the baby, including protection against infection. However, the benefits of breastfeeding must be weighed against the risks when the mother takes antiepileptic drugs.

The table below shows the approximate percentages of the mother’s blood drug level found in breast milk.

Percentage of mother’s blood drug level found in breast milk

Carbamazepine 10-30
Valproate 1-10
Phenytoin 10-60
Phenobarbital 30-50
Primidone 80
Ethosuximide 80-100
Gabapentin 70-130
Lamotrigine 40-80
Levetiracetam 80-130
Oxcarbazepine 50
Topiramate 70-110
Zonisamide 90

(1) Tomson, T. Gender Aspects of Pharmackokinetics of New and Old AEDs: Pregnancy and Breastfeeding. Ther Drug Monit 2005 Dec; 27(6): 718-21.1

Although higher levels of drug in breast milk probably mean higher levels in the baby’s blood, blood levels in breast fed infants tend to be low. Remember, the above numbers represent the amount of drug in the milk—the baby has yet to digest and absorb the drug into the bloodstream. That said, infants’ digestive systems are particularly good at absorbing phenobarbital and primidone, the barbiturates, and these drugs linger for an unusually long time in the baby’s blood, making them two of the most problematic drugs for a breastfeeding mother and her baby. A single dose of phenobarbital may last more than 15 days in an infant’s bloodstream, producing lethargy, sleepiness, or even irritability and fussiness. Probably any drug whose percentage in breast milk is close to 100% can be problematic, however further data are needed to confirm this. The antiepileptic drugs in babies who are breastfed may cause

  • Fussy feeding habits
  • Sleepiness
  • Irritability

Some irritability and gas pains are normal, however, and should not be interpreted as medication effects. The mother should contact the pediatrician if she has any doubts.

A Note of Caution

If a breastfeeding woman takes more than one antiepileptic drug, a barbiturate, or any of the drugs with high breast milk levels, the baby should be watched closely for signs of adverse reactions to the drugs. Also, a breastfeeding mother should never stop her medication abruptly, as this can cause drug withdrawal in the baby. Signs of withdrawal in the baby (increased irritability, insomnia, or sweating) should prompt a call to the pediatrician.

Final Comment

Although most antiepileptic drugs enter breast milk in a fair to large proportion, it is strongly felt by neurologists and epileptologists that the benefits of breastfeeding largely outweigh the risks of exposing the baby to antiepileptic medications. As a matter of fact, the American Academy of Neurology and the American Epilepsy Society both recommend breastfeeding in women with epilepsy. For details regarding breastfeeding on a particular medication, please see the section regarding medications.